Transient ocular complications tied to vaccination with inactivated COVID-19 vaccine: JAMA

Published On 2021-09-06 03:30 GMT   |   Update On 2021-09-06 03:30 GMT

As of March 2021, the COVID-19 pandemic has caused 35 million infections and more than 1 million deaths worldwide, leading to the urgent demand for a vaccine. The inactivated COVID-19 vaccine by Sinopharm's China National Biotec Group is mixed with aluminum-based adjuvant and has been found tolerable and immunogenic in healthy people with 2 doses administered 21 days apart.

Francesco Pich and team presented a case series of ocular adverse events presenting at Cleveland Clinic Abu Dhabi in the United Arab Emirates after receiving the Sinopharm COVID-19 vaccine.

Advertisement

Retrospective consecutive case series, adherent to the reporting guidelines, of patients presenting at the retina and uveitis service from September 2020 to January 2021 were performed in accordance with the ethical standards of the Declaration of Helsinki. The main inclusion criterion was the development of ocular symptoms within 15 days from the first dose of the COVID-19 vaccine.

Each patient underwent Snellen best-corrected visual acuity (BCVA) that was then converted to logMAR and biomicroscopic examination. Color fundus photography was obtained with a 9-field fundus photography camera. Optical coherence tomography (OCT) was obtained with a spectral-domain machine and swept-source PLEX Elite 9000 was used for OCT angiography images.

Advertisement

Nine eyes of 7 patients (3male individuals) presenting with ocular complaints following COVID-19 vaccine were included in the study. The mean (SD) age was 41.4 (9.3) years (range, 30-55 years); the mean BCVA was 0.23 logMAR (approximate Snellen equivalent, 20/32) with a range of 0 to 1 (20/20 to 20/ 200). The mean time of ocular adverse events was 5.2 days (range, 1-10 days). Patients were diagnosed with episcleritis (case 1), anterior scleritis (case 2 and case 5), acute macular neuroretinopathy (AMN) (case 3 and case 4), paracentral acute middle maculopathy (PAMM) (case 7), and subretinal fluid (case 6).

Advertisement

Case 2

Patient 2 presented to uveitis clinic with redness and pain in both eyes 1 week after receiving an inactivated COVID-19 vaccine. The patient's medical history was remarkable for rheumatoid arthritis, well controlled with sulfasalazine. Visual acuity at baseline was 20/20 OU with an intraocular pressure of 18 mm Hg. Slitlamp examination showed more than 2 diffuse scleral hyperemia with positive phenylephrine test results. No cells and flare were noticed in the anterior chamber and no further signs of inflammation were seen. The patient started receiving a tapering dose of topical steroid to control the episode; on 1-week follow-up, the scleritis had resolved.

Advertisement

Case 3

Patient 3 had an ocular history of central serous chorioretinopathy in both eyes with a chronic serous pigment epithelial detachment in the left eye and a BCVA of 20/25at previous visits. The patient presented to emergency department with an acute vision loss in the left eye 5 days after receiving the inactivated COVID-19 vaccine. Vital parameters were within normal limits, but the BCVA in the left eye had dropped to 20/400. Spectral-domain OCT showed hyperreflectivity of the outer plexiform layer, Henle fiber layer, and outer nuclear layer nasal to the unchanged pigment epithelium detachment. Ellipsoid and interdigitation zones were attenuated. The tomographic picture was consistent with AMN. Swept-source OCT angiography at the level of the deep capillary plexus showed a semilunar area of flow void corresponding with the hyperreflective deep spectral-domain OCT lesion. The patient was closely observed, and at 2-month follow-up, the tomographic picture had resolved and BCVA was back to 20/30.

Case 7

Patient 7 presented to the retina clinic in January 2021 with blurry vision in the left eye and headache. Ocular and medical history were unremarkable. However, the patient reported that 20 minutes after receiving COVID-19 vaccine (Sinopharm), they developed persistent tachycardia and raised systolic blood pressure, recorded at 210 mm Hg, and was nonresponsive to treatment for 3 weeks. Simultaneously, the patient started noticing an inferior scotoma in the left eye. BCVA at presentation was 20/30 OS, and dilated fundus examination revealed a dot hemorrhage superior to the fovea. OCT angiography revealed a superior enlargement of the foveal avascular zone. This fundus and OCT angiography finding corresponded with a round area of hyperreflectivity superior to the fovea on en face SS-OCT that on B-scan SS-OCT presented as an opacification of the inner layer.

In the current case series, authors reported 9 eyes presenting with ocular adverse events after the first inoculation of inactivated COVID-19 vaccine (Sinopharm), although a causal relationship cannot be established from this study design. Only 1 patient presented associated systemic signs of vaccine reaction in the form of uncontrollable hypertension.

At a mean of 6 days after the first inoculation, 2 of 9 eyes in the present series presented with acute unilateral vision loss associated with AMN and 1 of 9 eyes with PAMM. PAMM and AMN have been reported after H1N1 vaccination.

One patient presented with bilateral, shallow areas of subretinal fluid with no thickening of the underlying choroid and an associated hypertrophy of the photoreceptor overlying the fluid.

Scleritis and episcleritis was reported in 4 of 9 cases at a mean of 5 days after the first dose of the vaccine. Although uncommon, there are few reports of episcleritis and scleritis following administration of live, attenuated viruses.

The theoretic pathogenesis of an inactivated COVID-19– associated ocular inflammation is not known. Commonly proposed mechanisms have included both molecular mimicry and antigen-specific cell and antibody-mediated hypersensitivity reactions.

"The timing of complications 5.2 days after vaccination points toward an association between inactivated COVID-19 vaccination (Sinopharm) and the ocular findings. As the urge for a vaccine against COVID-19 continues, we expect to see an increasing number of ocular adverse events from the various candidates."

Source: doi:10.1001/jamaophthalmol.2021.3477


Tags:    
Advertisement
Article Source : JAMA ophthalmology

Disclaimer: This site is primarily intended for healthcare professionals. Any content/information on this website does not replace the advice of medical and/or health professionals and should not be construed as medical/diagnostic advice/endorsement or prescription. Use of this site is subject to our terms of use, privacy policy, advertisement policy. © 2020 Minerva Medical Treatment Pvt Ltd

Our comments section is governed by our Comments Policy . By posting comments at Medical Dialogues you automatically agree with our Comments Policy , Terms And Conditions and Privacy Policy .

Similar News